Peripheral neuropathy may be an unwanted side effect of many medications.
When I interview a patient, who is complaining about numbness, tingling, or burning in their feet and legs, I always ask if these symptoms started after the patient began taking a new medication. If there is a correlation between when the new medication was started and when the symptoms first occurred, especially if that medication is known to cause peripheral neuropathy, I recommend the patient consult with the doctor who prescribed the medication and see if there is an alternative medication that can be used. Never stop taking a medication without consulting with your doctor.
Some medications that may cause peripheral neuropathy are the following:
Statin medications used to lower cholesterol: Atorvastatin, Pitavastatin, Lovastatin, Simvastatin, Pravastatin, Fluvastatin, Rosuvastatin
Heart or blood pressure medications: Amiodarone, Hydralazine, Perhexiline, Procainamide
Medications used to fight cancer: Cisplatin, Docetaxel, Paclitaxel, Suramin, Vincristine, Vinblastine, Procarbazine, Oxaliplatin, Misonidazole, Lenalidomide, Infliximab, Bortezombid, Carbolplatin, Cytarabine
Medications used for infections: Ciprofloxin, Levofloxin, Gemifloxacin, Moxifloxacin, Norfloxacin, Ofloxacin Dapsone, Isoniazid (INH), Metronidazole, Nitrofurantoin, Thalidomide, Hydroxychloroquin, Ethambutol, Chloramphenicol, Chloroquine
Medications used to treat autoimmune disease: Etanercept, Infliximab, Leflunomide, Thalidomide
Medications used to treat seizures: Carbamazepine, Phenytoin, Phenobarbital
Medications used to treat alcohol abuse: Disulfiram
Medications used to treat HIV/AIDS disease: Didanosine, Emtricitabine, Stavudine, Tenofovir, Emtricitabine, Zalcitabine
Other medications: Colchicine (used to treat gout), Arsenic, Gold
Vitamin B6, also known as pyridoxine, in high doses may cause peripheral neuropathy…a safe dose is 20 mg a day or less.